Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 144, NWS Sioux Falls, SD

June 21, 2007Plymouth County, Sioux County, Iowa; Union County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 21, 2007, 1:26 PM CDT for Plymouth County, Sioux County, Iowa; Union County, South Dakota. It was in force for 34 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2007, 1:26 PM CDT (18:26 UTC)
Expired
Jun 21, 2007, 2:00 PM CDT
In force
34 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties Plymouth County, IA, Sioux County, IA, Union County, SD

The radar

The Sioux Falls radar (KFSD), 71 km from the middle of the area, began a volume at 18:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 1:30 PM CDTHAIL 14 Ese Beresford, SD
Jun 21, 1:40 PM CDTHAIL 0.885 W Hawarden, SD
Jun 21, 1:45 PM CDTHAIL 0.88Hawarden, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 9:38 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 6.4 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2007-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1363 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2007-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1363 J/kg
Mixed-layer CIN
-202 J/kg
Mixed-layer LCL
1155 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 211826
SVRFSD
IAC149-167-SDC127-211900-
/O.NEW.KFSD.SV.W.0144.070621T1826Z-070621T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
126 PM CDT THU JUN 21 2007

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN PLYMOUTH COUNTY IN NORTHWEST IOWA
  SOUTHWESTERN SIOUX COUNTY IN NORTHWEST IOWA
  NORTHERN UNION COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 200 PM CDT

* AT 126 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES
  SOUTHWEST OF HAWARDEN...OR ABOUT NEAR HAWARDEN...MOVING EAST AT 25
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  IRETON AROUND 145 PM CDT...
  CRAIG AROUND 150 PM CDT...
  STRUBLE...MAURICE...LE MARS AROUND 200 PM CDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT 
THURSDAY AFTERNOON FOR SOUTHEASTERN SOUTH DAKOTA AND NORTHWEST IOWA.

LAT...LON 4308 9670 4292 9676 4272 9613 4307 9606

$$
BT
2 follow-up statements
000 
WWUS53 KFSD 211849
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
148 PM CDT THU JUN 21 2007

IAC149-167-SDC127-211900-
/O.CON.KFSD.SV.W.0144.000000T0000Z-070621T1900Z/
SIOUX IA-PLYMOUTH IA-UNION SD-
148 PM CDT THU JUN 21 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR NORTHERN UNION...NORTHWESTERN PLYMOUTH AND SOUTHWESTERN SIOUX
COUNTIES...

AT 148 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 4 MILES NORTHWEST OF CRAIG...OR ABOUT 7 MILES SOUTHEAST OF
HAWARDEN...MOVING EAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
   CRAIG AROUND 155 PM CDT...
   STRUBLE...BRUNSVILLE...MAURICE AROUND 200 PM CDT...

AT 145 PM CDT...NICKEL SIZED HAIL WAS REPORTED BY A TRAINED WEATHER 
SPOTTER IN HAWARDEN. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT
THURSDAY AFTERNOON FOR NORTHWEST IOWA.

LAT...LON 4308 9670 4292 9676 4272 9613 4307 9606

$$
BT
000 
WWUS53 KFSD 211901
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
201 PM CDT THU JUN 21 2007

SDC127-211911-
/O.EXP.KFSD.SV.W.0143.000000T0000Z-070621T1900Z/
UNION SD-
201 PM CDT THU JUN 21 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN UNION COUNTY EXPIRES
AT 200 PM CDT...

THE STORM IS NO LONGER SEVERE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT 
THURSDAY AFTERNOON FOR SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4309 9682 4308 9682 4281 9682 4275 9666
      4286 9656 4308 9649

$$
BT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:35 AM CDT, 9 hours 51 minutes earlier.

Area forecast discussion, Jun 21, 3:35 AM CDT, 9 hours 51 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
335 AM CDT THU JUN 21 2007

.DISCUSSION...
ANOTHER VERY WARM DAY ACROSS THE AREA...AS UPPER RIDGE REMAINS IN
PLACE OVER THE NORTHERN PLAINS. HOWEVER...NOT CONFIDENT WITH
TEMPERATURES IN THE NORTHEAST OR WITH CHANCES FOR PRECIPITATION.
THETAE RIDGE PARKED OVER THAT AREA ATTM...WITH ISOLATED CONVECTION
ONGOING. GFS AND NAM HAVE DIFFERENT IDEAS WITH THE EVOLUTION OF
THETAE RIDGE. NAM BUILDS RIDGE NORTH DURING THE MORNING
HOURS...MEANING TEMPERATURES INTO THE UPPER 80S TO LOW 90S AND
VIRTUALLY NO CHANCE FOR PRECIPITATION...WHILE THE GFS HOLD THERMAL
BOUNDARY IN PLACE...WHICH WOULD MEAN A CHANCE OF THUNDERSTORMS
THROUGH THE DAY ACROSS SOUTHWEST MINNESOTA AND PORTIONS OF THE NRN
CWA IN SD...WITH TEMPERATURES ONLY REACHING THE THE LOWER 80S.
PREFER THE NAM...BUT WILL KEEP AN EYE ON THE CONVECTION THE NEXT FEW
HOURS. ALSO...THERE IS AN AREA OF CONVECTION ALREADY DEVELOPING OVER
NW SD AND SW ND...WHICH COULD MAKE IT INTO THE NW CWA BY LATE
MORNING.

LOOKS LIKE A MUCH BETTER CHANCE FOR THUNDERSTORMS THIS EVENING AND
INTO THE OVERNIGHT HOURS. MORE CONFIDENT IN THUNDERSTORM DEVELOPMENT
THAN THE PREVIOUS DAY...AS A MUCH STRONGER S/WV OVER MT WILL BEGIN
TO MOVE ESE INTO WRN SD LATER THIS AFTERNOON. THERE WILL BE TWO
LIKELY AREAS FOR THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON AND
INTO THE EVENING. ONE ALONG THERMAL BNDRY ACROSS THE ND SD
BORDER...THE OTHER INTO WRN SD WITH APPROACHING S/WV TROUGH.
STORMS...LIKELY EVOLVING INTO AN MCS...WILL MOVE ESE OUT OF WRN SD
INTO CNTRL SD EARLY THIS EVENING...AND EVENTUALLY INTO NW IA BY LATE
THIS EVENING. MAIN THREAT BEING HAIL TO THE SIZE OF QUARTERS AND
WINDS TO 60 MPH. ALSO OF NOTE...CAN NOT COMPLETELY RULE OUT AN
ISOLATED STORM DEVELOPING IN S CNTRL SD LATE THIS AFTERNOON BUT CAP
SHOULD HOLD PROVIDED 10-14 DEG C H7 TEMPERATURES. IF DISCRETE
SUPERCELLS CAN DEVELOP OVER S CNTRL SD THIS AFTERNOON...VERY LARGE
HAIL WOULD BE POSSIBLE...AS WELL AS...ISOLATED TORNADOES.

ON FRIDAY...S/WV TROUGH WILL PROVIDE A COOLER POCKET OF AIR
OVERHEAD...WHICH WILL ONCE AGAIN GIVE THE POTENTIAL FOR SHOWERS AND
THUNDERSTORMS...HOWEVER THE SEVERE THREAT WILL BE MUCH LESS. WITH
MORE PERSISTANT CLOUD COVER AND A BETTER CHANCE FOR PRECIPITATION...
WENT COOLER IN THE EAST...KEPT HIGH IN THE UPPER 70S.

INTO THE WEEKEND...UPPER RIDGE WILL REBUILD NORTH FOLLOWING THE
PASSAGE OF THE S/WV TROUGH. THIS MEANS CHANCES FOR PRECIPITATION
WILL BE VERY LOW...TEMPERATURES WILL BE VERY WARM...AND HUMIDITY
WILL BE HIGH. ALSO...IT WILL BE BREEZY LATE THIS WEEKEND THROUGH
EARLY NEXT WEEK.

&&

.AVIATION...
VFR WILL PREDOMINATE UNTIL SCT STG TSTMS WITH LCL IFR CX ARE EXPCD
TO DVLP MAINLY NORTH OF I90 AFT 18Z...SPRDG SEWD OVR MOST OF AREA
AFT 00Z. ISOLD TSTMS ARE ALSO PSBL UNTIL 18Z MAINLY ALG AND NORTH
OF A HON TO BKX TO MWM LINE.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.

&&

LIEBL/RYRHOLM
Hazardous weather outlook, Jun 21, 11:40 AM CDT, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1140 AM CDT THU JUN 21 2007

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-221200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1140 AM CDT THU JUN 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SEVERE WEATHER IS EXPECTED TO CONTINUE THROUGHOUT THE DAY AND
INTO THE EVENING AS A MODERATE RISK OF SEVERE WEATHER EXISTS. THE
MAIN THREATS FROM THESE STORMS WILL BE HAIL AS LARGE AS TENNIS
BALLS AND WIND GUSTS TO 70 MPH. AN ISOLATED TORNADO IS ALSO
POSSIBLE...ESPECIALLY ACROSS NORTHWEST IOWA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE REMAINS A CHANCE FOR SEVERE THUNDERSTORMS FRIDAY MORNING
AND FRIDAY AFTERNOON ACROSS MAINLY NORTHWEST IOWA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THROUGHOUT THE DAY.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jun 21, 10:36 AM CDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1036 AM CDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     HAIL             2 NW WHITE LAKE         43.75N 98.74W
06/21/2007  E1.75 INCH       AURORA             SD   TRAINED SPOTTER

&&

JLAFLIN
Local storm report, Jun 21, 10:37 AM CDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1037 AM CDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 AM     HAIL             WHITE LAKE              43.73N 98.71W
06/21/2007  E2.75 INCH       AURORA             SD   TRAINED SPOTTER

&&

JLAFLIN
Local storm report, Jun 21, 10:42 AM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1042 AM CDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     HAIL             3 N WHITE LAKE          43.77N 98.71W
06/21/2007  E2.00 INCH       AURORA             SD   STORM CHASER

&&

JLAFLIN
Local storm report, Jun 21, 10:58 AM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1058 AM CDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1057 AM     HAIL             8 W STICKNEY            43.59N 98.60W
06/21/2007  E1.75 INCH       AURORA             SD   PUBLIC

&&

BRUBY
Local storm report, Jun 21, 11:29 AM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1129 AM CDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 AM     HAIL             3 WSW CANOVA            43.86N 97.56W
06/21/2007  E0.75 INCH       MINER              SD   TRAINED SPOTTER

&&

JLAFLIN
Local storm report, Jun 21, 1:21 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
121 PM CDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 AM     TSTM WND GST     1 N BERESFORD           43.09N 96.78W
06/21/2007  E60 MPH          LINCOLN            SD   TRAINED SPOTTER

            BRANCHES DOWN ON THE NORTH SIDE OF BERESFORD

&&

JLAFLIN

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 9:24 AM CDTSevere Thunderstorm WarningFSDAurora, Brule, Jerauld66 min
Jun 21, 10:15 AM CDTSevere Thunderstorm WarningFSDAurora, Brule60 min
Jun 21, 10:42 AM CDTSevere Thunderstorm WarningFSDDouglas53 min
Jun 21, 11:12 AM CDTSevere Thunderstorm WarningFSDMcCook, Miner48 min
Jun 21, 11:15 AM CDTSevere Thunderstorm WarningFSDAurora15 min
Jun 21, 11:57 AM CDTSevere Thunderstorm WarningFSDMcCook, Minnehaha48 min
Jun 21, 12:08 PM CDTSevere Thunderstorm WarningFSDLincoln, Turner52 min
Jun 21, 12:14 PM CDTSevere Thunderstorm WarningFSDMinnehaha46 min
Jun 21, 12:54 PM CDTSevere Thunderstorm WarningFSDLincoln51 min
Jun 21, 1:18 PM CDTSevere Thunderstorm WarningFSDUnion42 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Severe Thunderstorm Warnings in South Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.